Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 4, NWS Norman, OK

May 7, 1997Noble County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 7, 1997, 11:43 PM CDT for Noble County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 7, 1997, 11:43 PM CDT (04:43 UTC)
Expired
May 8, 1997, 3:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Noble County, OK

The radar

The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 080444
FFWOKC
OKC103-080800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1143 PM CDT WED MAY 07 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 300 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHEASTERN OKLAHOMA
     NOBLE

INCLUDING THE FOLLOWING LOCATIONS
     PERRY AND RED ROCK

AT 1143 PM CDT RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING VERY
HEAVY RAINFALL ACROSS NOBLE COUNTY DRIFTING VERY SLOWLY
EAST-SOUTHEASTWARD. DOPPLER RADAR INDICATES THAT RAINFALL AMOUNTS IN
EXCESS OF 3 INCHES HAVE FALLEN FROM NEAR BILLINGS TO AROUND RED ROCK. 

ADDITIONAL HEAVY RAIN WILL CONTINUE INTO THE EARLY MORNING HOURS WHICH
WILL RESULT IN FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.


LAT...LON 3626  9703 3621  9740 3648  9731 3649  9703
DA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 7, 9:20 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 7, 9:20 PM CDT, 2 hours 23 minutes before
FPUS3 KOKC 080219
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT WED MAY 7 1997

RATHER BUSY WITH SVR WX...BUT SEE NO IMMEDIATE NEED TO ADJUST THE ZONES.
 WL HAVE TO MAKE WORDING CHGS BY MDNT...AND ADJUST POPS IN NW ONCE THE
MCS CLEARS THAT AREA.  OTRW...EVERYTHING APPEARS TO BE PROGRESSING AS
ADVERTISED.

FCSTID = 23 = CMS

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 7, 10:46 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1045 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1040 PM    2 W MCKNIGHT              OK  1.00 INCH HAIL
5/07/97    HARMON

J
Local storm report, May 7, 11:12 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1108 PM CDT WED MAY  7 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    7.0 W    WATONGA          OK   64.2 MPH WIND GUST, MEASURED
05/07/97   BLAINE                         OKLAHOMA MESONETWORK
Local storm report, May 7, 11:12 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1108 PM CDT WED MAY  7 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    7.0 W    WATONGA          OK   64.2 MPH WIND GUST, MEASURED
05/07/97   BLAINE                         OKLAHOMA MESONETWORK
Local storm report, May 7, 11:15 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1115 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

954 PM     CANUTE                   OK   75 MPH WIND
5/07/97    WASHITA                       REPORTED BY HAM RADIO.

J
Special weather statement, May 7, 11:30 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1130 PM CDT WED MAY 7 1997

TORNADO WATCH NUMBER 267 IS NO LONGER IN EFFECT FOR BECKHAM... CUSTER...
DEWEY... AND ROGER MILLS COUNTIES IN OKLAHOMA.

THE WATCH REMAINS IN EFFECT UNTIL 400 AM FOR THE FOLLOWING COUNTIES...

IN CENTRAL OKLAHOMA...
CANADIAN        CLEVELAND       GRADY           KINGFISHER
LINCOLN         LOGAN           MCCLAIN         OKLAHOMA
PAYNE           POTTAWATOMIE    SEMINOLE

IN NORTHEAST OKLAHOMA...
CRAIG           CREEK           DELAWARE        KAY
MAYES           NOBLE           NOWATA          OKFUSKEE
OKMULGEE        OSAGE           OTTAWA          PAWNEE
ROGERS          TULSA           WAGONER         WASHINGTON

IN SOUTHEAST OKLAHOMA...
GARVIN

IN NORTHWEST OKLAHOMA...
ALFALFA         BLAINE          GARFIELD        GRANT
MAJOR

IN SOUTHWEST OKLAHOMA...
CADDO           COMANCHE        COTTON          GREER
HARMON          JACKSON         KIOWA           STEPHENS
TILLMAN         WASHITA

IN WESTERN NORTH TEXAS...
HARDEMAN

CMS
Special weather statement, May 7, 11:34 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1130 PM CDT WED MAY 7 1997

TORNADO WATCH NUMBER 267 IS NO LONGER IN EFFECT FOR BECKHAM... CUSTER...
DEWEY... AND ROGER MILLS COUNTIES IN OKLAHOMA.

THE WATCH REMAINS IN EFFECT UNTIL 400 AM FOR THE FOLLOWING COUNTIES...

IN CENTRAL OKLAHOMA...
CANADIAN        CLEVELAND       GRADY           KINGFISHER
LINCOLN         LOGAN           MCCLAIN         OKLAHOMA
PAYNE           POTTAWATOMIE    SEMINOLE

IN NORTHEAST OKLAHOMA...
CRAIG           CREEK           DELAWARE        KAY
MAYES           NOBLE           NOWATA          OKFUSKEE
OKMULGEE        OSAGE           OTTAWA          PAWNEE
ROGERS          TULSA           WAGONER         WASHINGTON

IN SOUTHEAST OKLAHOMA...
GARVIN

IN NORTHWEST OKLAHOMA...
ALFALFA         BLAINE          GARFIELD        GRANT
MAJOR

IN SOUTHWEST OKLAHOMA...
CADDO           COMANCHE        COTTON          GREER
HARMON          JACKSON         KIOWA           STEPHENS
TILLMAN         WASHITA

IN WESTERN NORTH TEXAS...
HARDEMAN

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:36 PM CDTTornado WarningOUNGrant, Kay39 min
May 7, 7:49 PM CDTSevere Thunderstorm WarningOUNEllis41 min
May 7, 8:10 PM CDTTornado WarningOUNKay, Noble50 min
May 7, 8:15 PM CDTSevere Thunderstorm WarningOUNGrant45 min
May 7, 8:24 PM CDTFlash Flood WarningOUNGrant3 hr
May 7, 8:30 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills60 min
May 7, 8:50 PM CDTTornado WarningOUNKay, Noble40 min
May 7, 9:02 PM CDTFlash Flood WarningOUNKay3 hr
May 7, 9:07 PM CDTSevere Thunderstorm WarningOUNBeckham53 min
May 7, 9:29 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
May 7, 9:30 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
May 7, 9:47 PM CDTSevere Thunderstorm WarningOUNCuster, Washita43 min
May 7, 10:03 PM CDTSevere Thunderstorm WarningOUNHarmon42 min
May 7, 10:08 PM CDTSevere Thunderstorm WarningOUNGrant52 min
May 7, 10:24 PM CDTTornado WarningOUNHarmon51 min
May 7, 10:28 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Kiowa, Washita62 min
May 7, 10:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey62 min
May 7, 10:51 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson39 min
May 7, 10:55 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady50 min
May 7, 11:13 PM CDTSevere Thunderstorm WarningOUNKingfisher62 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma55 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain55 min
May 8, 4:21 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson39 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman45 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min
May 8, 6:22 PM CDTSevere Thunderstorm WarningOUNCotton53 min
May 8, 6:28 PM CDTSevere Thunderstorm WarningOUNTillman47 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.